Louisiana, 2011

Lightning Strike in Louisiana, June 28, 2011

June 28, 2011 · NWS JAN · 1 event in 1 county or zone

Lightning struck a home north of St. Joseph in Tensas Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Lightning struck a home north of St. Joseph in Tensas Parish. The home sustained only minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 28, 9:32 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 28, 9:32 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1032 AM CDT TUE JUN 28 2011

.UPDATE...THE LEADING EDGE OF A LARGE CONVECTIVE SYSTEM IS
BARRELING SWD ACROSS NRN ZONES THIS MORNING. THIS SYSTEM WILL
PROPAGATE SWD INTO THE AFTERNOON AND ALL OF THE FORECAST AREA HAS
BEEN PLACED IN SEVERE THUNDERSTORM WATCHES FOR TODAY. OUTFLOW
ASSOCIATED WITH THE CONVECTIVE COMPLEX WILL PUSH SWD AND IS EXPECTED
TO AFFECT ALL OF THE REGION TODAY. MID LEVEL CAPPING WILL BE ERODED
AND SEVERE CONVECTION WILL BE AIDED BY AN ELEVATED UNSTABLE LAYER
THAT WILL ENHANCE UPDRAFTS ACROSS THE AREA. WHILE TEMPERATURES ARE
COOLING QUICKLY IN THE WAKE OF THUNDERSTORMS TODAY...TEMPERATURES
ARE WARMING UP QUICKLY AHEAD OF THE OUTFLOW...SETTING UP A HOT AND
HUMID DAY FOR SRN INTO CENTRAL ZONES BEFORE CONVECTION DEVELOPS THIS
AFTERNOON. HEAT INDEX VALUES WILL EXCEED 105 DEGREES AT SOME SRN
SITES BEFORE THE EFFECTS OF THUNDERSTORMS CAN COOL TEMPERATURES.

POPS HAVE BEEN PUMPED UP SIGNIFICANTLY ACROSS ALL OF THE FORECAST
AREA FOR TODAY. THE REGION WITH THE LOWEST CHANCE OF THUNDERSTORMS
TODAY WILL BE SWRN ZONES WHERE THE EFFECTS OF UPPER RIDGING ARE
HANGING ON. HOWEVER...HOT TEMPERATURES THIS AFTERNOON WILL
DESTABILIZE CONDITIONS SUFFICIENTLY TO PROVIDE AT LEAST SCATTERED
CONVECTION OVER THAT AREA AS THE OUTFLOW FINALLY ARRIVES.

&&

.PREVIOUS DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...STRONG
UPPER LEVEL RIDGING THAT CURRENTLY PREVAILS OVER THE AREA WILL BEGIN
TO WEAKEN SOME THIS AFTERNOON AND THIS WILL ALLOW A COLD FRONT TO
SLOWLY MOVE SOUTH ACROSS THE AREA THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON. THE GFS INDICATES PWATS EXCEEDING 2 INCHES ACROSS MUCH OF
THE AREA THIS AFTERNOON AND THIS COMBINED WITH THE FRONT AND ML
CAPES OF 2500-3000 J/KG SHOULD KICK OF THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. WITH THE BOUNDARY
HANGING AROUND THE AREA THROUGH THE NIGHT AND A RELATIVELY STRONG
SHORT WAVE MOVING ACROSS THE AREA...THERE WILL BE AT LEAST SOME
POTENTIAL FOR AN MCS MOVING SOUTHEAST ACROSS THE AREA DURING THE
OVERNIGHT HOURS.

THE WEAK FRONT WILL EXTEND ACROSS THE SOUTHERN PORTIONS OF THE AREA
ON WEDNESDAY WITH THE BEST CHANCES FOR CONVECTION SHIFTING SOUTH
ALONG WITH IT. PWATS WILL CONTINUE TO BE UP NEAR 2 INCHES MAINLY
ALONG AND SOUTH OF I-20...BUT DRY AIR WILL BE MOVING INTO THE
NORTHERN PORTIONS OF THE AREA THROUGH THE DAY. DRY AIR WILL SPREAD
SOUTH ACROSS THE AREA UNDER WEAK NORTHEASTERLY FLOW WEDNESDAY NIGHT
WITH PWATS FALLING BELOW 1.5 INCHES OVER MOST OF THE AREA DURING THE
NIGHT. STUCK PRETTY CLOSE TO GUIDANCE TEMPS/POPS THROUGH THE
PERIOD...BUT THE OPERATIONAL GFS CAME IN LOW FOR POPS THIS AFTERNOON
SO BUMPED THEM UP TOWARDS THE MEN AVERAGE./15/

IN THE LONG TERM...THURSDAY THROUGH NEXT MONDAY...
GLOBAL MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CENTER OF A
STRONG SUBTROPICAL RIDGE FROM THE SOUTHERN PLAINS TO THE MID MS
VALLEY REGION BY THIS WEEKEND. THIS WILL MAINTAIN HOT AND MOSTLY DRY
CONDITIONS ACROSS THE ARKLAMISS...ESPECIALLY ACROSS WRN/NRN PORTIONS
OF THE FORECAST AREA WHERE THE RIDGE WILL HAVE ITS GREATEST
INFLUENCE. GFS MOS DEWPOINTS SUGGEST WE WILL APPROACH HEAT ADVISORY
CRITERIA ALONG AND WEST OF THE MS RIVER WHERE DAYTIME HEAT INDICES
MAY REACH THE 105-110 RANGE...BUT OVERNIGHT LOWS MAY BE COOL ENOUGH
TO REDUCE HEAT STRESS BELOW CRITICAL LEVELS - EVEN WHEN RAISING THE
GFS MOS LOWS WHICH APPEARED A LITTLE TOO COOL. WILL KEEP SMALL POPS
GOING ALONG AND SOUTH OF THE HWY 84 CORRIDOR FOR ISOLATED DIURNAL
SEABREEZE-RELATED TSTM ACTIVITY AND HAVE GENERALLY FOLLOWED GFS MEX
MOS GUIDANCE FOR POPS. /EC/

&&

.AVIATION...A BROAD AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO SURGE SWD ACROSS THE FORECAST AREA TODAY. SOME TSTMS WILL BE
SEVERE. CLOUD DECKS WILL GENERALLY BECOME BKN-OVC 3-5K FEET WITH
OCNL IFR/MVFR CONDITIONS IN HEAVIER TSTMS. WIND DIRECTIONS WILL
GENERALLY BE SWLY 5-15 MPH WITH HIGHER GUSTS...POSSIBLY ABOVE 60
MPH...IN TSTMS. WIND DIRECTION WILL SWITCH TO THE NORTH IN THE WAKE
OF A BROAD CONVECTIVE SYSTEM THAT WILL DROP SWD ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  74  96  72 /  63  35  32  13
MERIDIAN      94  73  96  70 /  73  46  33   8
VICKSBURG     92  73  96  70 /  59  33  28  18
HATTIESBURG   97  75  96  73 /  57  29  42  16
NATCHEZ       95  74  93  73 /  41  20  26  20
GREENVILLE    83  75  95  73 /  90  44  27  10
GREENWOOD     83  74  95  70 /  87  44  28   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/EC/03
Hazardous weather outlook, Jun 28, 8:45 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT TUE JUN 28 2011

ARZ074-075-LAZ007>009-MSZ018-019-025>046-291445-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
945 AM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN ARKANSAS
AND PORTIONS OF CENTRAL MISSISSIPPI AND NORTHEASTERN LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

A SOUTHWARD ADVANCING LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TO MOVE THROUGH THE AREA AND TOWARD INTERSTATE TWENTY BY EARLY
AFTERNOON. SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED WITH WIND
GUSTS IN THIS LINE OF STORMS EXPECTED TO RANGE UP TO 65 MPH. IN
ADDITION...SOME HAIL OF AT LEAST QUARTER SIZE IS NOT OUT OF THE
QUESTION. THE BULK OF THE SEVERE WEATHER POTENTIAL SHOULD BE ALONG OR
SOUTH OF INTERSTATE TWENTY BY EARLY TO MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WINDS...CAN NOT BE RULED OUT WEDNESDAY AS THE REMNANTS OF
THE COLD FRONT STALLS ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY.

LAZ023>026-MSZ059>061-291445-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-JEFFERSON-ADAMS-
FRANKLIN MS-
945 AM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
LOUISIANA AND SOUTHWESTERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ON THE
WESTERN EDGE OF ORGANIZED THUNDERSTORM ACTIVITY SWEEPING SOUTH
THROUGH CENTRAL AND EASTERN MISSISSIPPI. THE MOST INTENSE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OVER 60 MPH AND HAIL UP THE
SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...WILL AGAIN BE POSSIBLE WEDNESDAY AS AN INCOMING COLD FRONT
STALLS IN THE VICINITY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON.

LAZ015-016-MSZ047>058-062>066-072>074-291445-
RICHLAND-MADISON LA-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
945 AM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI AND NORTHEASTERN LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

A SOUTHWARD ADVANCING LINE OF THUNDERSTORMS IS EXPECTED TO MOVE
THROUGH THE AREA AND ALONG AND SOUTH OF THE INTERSTATE TWENTY
CORRIDOR FROM MIDDAY THROUGH LATE AFTERNOON. SCATTERED TO NUMEROUS
SEVERE THUNDERSTORMS ARE ANTICIPATED WITH WIND GUSTS IN THIS LINE OF
STORMS EXPECTED TO RANGE UP TO 70 MPH. IN ADDITION...LARGE HAIL IS
POSSIBLE WITH ISOLATED HAIL REPORTS OVER HALF DOLLAR SIZE NOT OUT OF
THE QUESTION. THE BULK OF THE SEVERE WEATHER POTENTIAL SHOULD BE
SOUTH OF THE REGION BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...WILL AGAIN BE POSSIBLE WEDNESDAY AS AN ADVANCING COLD FRONT
STALLS ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

50

In the hours before

Special weather statement, Jun 28, 9:55 AM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CDT TUE JUN 28 2011

MSZ029-030-032-033-281635-
CLAY MS-WEBSTER MS-OKTIBBEHA MS-CHOCTAW MS-
1055 AM CDT TUE JUN 28 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 12 MILES NORTHEAST OF MONTPELIER TO 3 MILES
SOUTH OF EUPORA AT 1056 AM CDT...MOVING SOUTHEAST AT 55 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CHOCTAW...OKTIBBEHA...EASTERN WEBSTER AND CLAY COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3352 8854 3351 8866 3345 8867 3322 8926
      3347 8938 3375 8906 3376 8894 3382 8892
      3382 8872 3369 8871 3369 8862 3355 8851
TIME...MOT...LOC 1556Z 310DEG 46KT 3383 8880 3347 8921

CME
Special weather statement, Jun 28, 12:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE JUN 28 2011

MSZ050-051-056-057-281905-
SMITH MS-JASPER MS-NEWTON MS-SCOTT MS-
135 PM CDT TUE JUN 28 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHEAST OF FOREST AT 135 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN SCOTT...SOUTHWESTERN NEWTON...NORTHWESTERN
JASPER AND NORTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3236 8910 3210 8913 3212 8954 3239 8949
TIME...MOT...LOC 1835Z 293DEG 19KT 3231 8936

CME
Special weather statement, Jun 28, 12:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
139 PM CDT TUE JUN 28 2011

MSZ049-056-281910-
SMITH MS-RANKIN MS-
139 PM CDT TUE JUN 28 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF JOHNS AT 139 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN RANKIN AND NORTHWESTERN SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3219 8946 3206 8953 3207 8996 3225 8988
TIME...MOT...LOC 1839Z 303DEG 15KT 3219 8981

CME
Special weather statement, Jun 28, 12:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CDT TUE JUN 28 2011

MSZ052-281910-
LAUDERDALE MS-
142 PM CDT TUE JUN 28 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 5 MILES EAST OF LAUDERDALE TO MERIDIAN AT 142
PM CDT...MOVING SOUTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN LAUDERDALE COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3223 8843 3223 8865 3236 8889 3258 8839
      3252 8839
TIME...MOT...LOC 1842Z 318DEG 28KT 3248 8840 3234 8872

CME
Local storm report, Jun 28, 12:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     2 E CALEDONIA           33.68N 88.29W
06/28/2011                   LOWNDES            MS   PUBLIC

            A COUPLE TREES DOWN.

&&

CME
Special weather statement, Jun 28, 1:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT TUE JUN 28 2011

MSZ057-058-281950-
CLARKE MS-JASPER MS-
222 PM CDT TUE JUN 28 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER ROSE HILL AT 222 PM CDT...MOVING
EAST AT 25 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN JASPER AND CENTRAL CLARKE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3218 8867 3189 8869 3188 8914 3215 8911
TIME...MOT...LOC 1922Z 289DEG 22KT 3210 8896

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 123 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tensas

When
June 28, 1:30 PM CST
Where
Tensas County, 1.5 mi SSE of Lake Bruin
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.960, -91.240

A home was struck by lightning along Lake Bruin resulting in a fire. The house sustained only minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317400.